Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 7, 2012, 3:07 PM CDT for Mitchell County, Texas. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2012, 3:07 PM CDT (20:07 UTC)
- Expired
- Apr 7, 2012, 4:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Mitchell County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 3:37 PM CDT | HAIL 1.25 | 6 Sse Colorado City, TX | HALF DOLLAR SIZED HAIL PLUS ESTIMATED WINDS OVER 60 MPH. |
| Apr 7, 4:03 PM CDT | HAIL 2.5 | 13 S Westbrook, TX | |
| Apr 7, 4:03 PM CDT | HAIL 3 | 13 S Westbrook, TX | ROTATING WALL CLOUD ALSO REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
195 WUUS54 KMAF 072007 SVRMAF TXC335-072100- /O.NEW.KMAF.SV.W.0031.120407T2007Z-120407T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT SAT APR 7 2012 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MITCHELL COUNTY IN WEST TEXAS... * UNTIL 400 PM CDT * AT 305 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF COLORADO CITY...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... COLORADO CITY... LORAINE... STATE HIGHWAY 208... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3250 10068 3216 10067 3212 10101 3230 10106 TIME...MOT...LOC 2007Z 247DEG 12KT 3225 10092 $$
2 follow-up statements
868 WWUS54 KMAF 072030 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT SAT APR 7 2012 TXC335-072100- /O.CON.KMAF.SV.W.0031.000000T0000Z-120407T2100Z/ MITCHELL TX- 330 PM CDT SAT APR 7 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR CENTRAL MITCHELL COUNTY... AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF COLORADO CITY...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL MITCHELL COUNTY AND EAST CENTRAL MITCHELL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3250 10068 3216 10067 3212 10101 3230 10106 TIME...MOT...LOC 2029Z 264DEG 9KT 3222 10088 $$
501 WWUS54 KMAF 072040 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 340 PM CDT SAT APR 7 2012 TXC335-072100- /O.CON.KMAF.SV.W.0031.000000T0000Z-120407T2100Z/ MITCHELL TX- 340 PM CDT SAT APR 7 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR CENTRAL MITCHELL COUNTY... AT 333 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF COLORADO CITY...MOVING NORTH AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3250 10068 3216 10067 3212 10101 3230 10106 TIME...MOT...LOC 2039Z 184DEG 29KT 3240 10093 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:27 PM CDT, 40 minutes earlier.
Area forecast discussion, Apr 7, 2:27 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT SAT APR 7 2012 .DISCUSSION... AN ACTIVE PATTERN IS SHAPING UP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. EARLY AFTERNOON SURFACE OBSERVATIONS SHOW A COLD FRONT MOVING INTO SOUTHEAST NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN. PRESSURE RISES BEHIND THE COLD FRONT CONTINUE TO REMAIN STRONGEST ACROSS THE PLAINS OF EASTERN NEW MEXICO...THUS THE COLD FRONT WILL MOVE INTO WESTERN PORTIONS OF THE CWA FASTER THAN THE EASTERN SECTIONS. ELSEWHERE... A DRYLINE IS LOCATED ACROSS THE CENTRAL PERMIAN BASIN AND LOWER TRANS PECOS REGION...WITH DEW POINTS IN THE 50S AND LOW 60S EAST OF THE DRYLINE. A WEAK SURFACE LOW IS NOTED IN THE VICINITY OF FORT STOCKTON. THUNDERSTORM ACTIVITY IS FIRST EXPECTED TO FIRE ACROSS THE DAVIS AND GLASS MOUNTAINS REGION THIS AFTERNOON...ROUGHLY BETWEEN 19-21Z... WITH MOVEMENT TO THE NORTHEAST. 0-6KM BULK SHEAR VECTORS ARE MARGINAL...BUT SB CAPES ARE HIGHER...THUS A FEW SEVERE SUPERCELLS ARE POSSIBLE. HAIL AND DAMAGING WINDS ARE THE MAIN CONCERN WITH THIS ACTIVITY. FARTHER NORTH ALONG THE COLD FRONT...CONVECTION WILL DEVELOP ROUGHLY BETWEEN 20-23Z. 0-6KM BULK SHEAR VECTORS ARE A LITTLE STRONGER NEAR THE COLD FRONT AND WITH A NARROW AXIS OF ENHANCED 0-3KM SRH... ANY STORMS THAT FIRE ALONG AND CROSS THE BOUNDARY WILL NEED TO BE WATCHED CAREFULLY FOR TORNADIC POTENTIAL. LARGE HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED AND WE HAVE MENTIONED THIS ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL IN THE LATEST HAZARDOUS WEATHER OUTLOOK. THE ONLY MINOR CHANGE TO THE FORECAST FOR TONIGHT WAS TO INCREASE RAIN CHANCES ACROSS THE SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. INCREASED CLOUD COVER ALONG WITH SURFACE HIGH PRESSURE BUILDING IN WILL BRING A DECREASE IN RAIN CHANCES FOR SUNDAY. STILL CAN/T RULE OUT WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH SOME ELEVATED INSTABILITY AND WEAK MID-LEVEL SHORTWAVES MOVING THROUGH. LOW-LEVEL MOISTURE REMAINS BACKED UP WELL INTO THE TRANS PECOS MOUNTAINS ON MONDAY AND WITH DAYTIME HEATING AND ADDITIONAL SHORTWAVE ACTIVITY... MAINLY ISOLATED TO WIDELY SCATTERED CONVECTION CAN/T BE RULED OUT. THE HIGHER TERRAIN OF THE TRANS PECOS WILL BE FAVORED FOR THUNDERSTORM DEVELOPMENT. A SIMILAR SETUP IS ANTICIPATED ON TUESDAY...WITH A WEAK COLD FRONT MOVING INTO THE SOUTH PLAINS AREA. SOUTHWESTERLY TO PERHAPS WESTERLY FLOW ALOFT BEGINS TO STRENGTHEN LATE IN THE WORK WEEK... WHICH WILL SERVE TO SHARPEN THE DRYLINE. CONVECTION REMAINS POSSIBLE ALONG AND EAST OF THE DRYLINE AND THE CURRENT FORECAST HAS STORMS MENTIONED THROUGH WEDNESDAY. WE MAY NEED TO ADD POPS THROUGH THE REMAINDER OF THE UPCOMING WORK WEEK... ESPECIALLY IF THE GFS VERIFIES. FOR NOW...WE/LL HOLD OFF ON MENTIONING POPS AND AWAIT A LITTLE BETTER MODEL CONSISTENCY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 57 74 57 81 / 60 30 20 20 CARLSBAD NM 56 76 57 86 / 30 30 20 10 DRYDEN TX 64 76 61 83 / 50 20 20 10 FORT STOCKTON TX 60 77 58 85 / 60 30 20 10 GUADALUPE PASS TX 50 70 53 79 / 20 30 20 20 HOBBS NM 52 73 54 80 / 50 30 20 10 MARFA TX 52 73 48 79 / 30 20 20 20 MIDLAND INTL AIRPORT TX 57 76 58 81 / 60 30 20 10 ODESSA TX 57 75 58 81 / 60 30 20 10 WINK TX 61 80 59 87 / 60 30 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44/06
Hazardous weather outlook, Apr 7, 12:44 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1244 PM CDT SAT APR 7 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1244 PM CDT SAT APR 7 2012 /1144 AM MDT SAT APR 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A WIDESPREAD CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES SOUTH INTO THE AREA...AND A DRYLINE EXTENDS SOUTH OF THE FRONTAL BOUNDARY INTO SOUTHWEST TEXAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HOWEVER A TORNADO OR TWO COULD ALSO FORM NEAR THE COLD FRONT OR EAST OF THE DRYLINE. IN ADDITION...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER STORMS. NORTHEAST WINDS WILL RISE TO 30 TO 40 MPH WITH GUSTS AROUND 55 MPH IN THE GUADALUPE MOUNTAINS BEHIND THE COLD FRONT TONIGHT. LOCALIZED WINDS MAY ALSO BE ENHANCED BY THUNDERSTORMS IN AND NEAR THE GUADALUPES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH WEDNESDAY. ADDITIONAL SEVERE STORMS COULD OCCUR IN THE EXTENDED FORECAST TOO... BUT AREAS POSSIBLY AFFECTED BY STRONG TO SEVERE STORMS WILL BE ASCERTAINED CLOSER TO THOSE TIME FRAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR AREAS GENERALLY ALONG AND EAST OF A SEMINOLE TO PECOS TO SANDERSON LINE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 7, 2:24 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT SAT APR 7 2012 TXZ074-075-081-072000- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 224 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN BREWSTER...SOUTH CENTRAL PECOS AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 300 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ALTUDA AT 221 PM CDT...MOVING NORTHEAST AT 5 MPH. LOCATIONS LIKELY TO BE IMPACTED ARE ALTUDA... STATE HIGHWAY 118... U.S. 90... U.S. 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
Special weather statement, Apr 7, 3:06 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 306 PM CDT SAT APR 7 2012 TXZ074-075-081-072030- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 306 PM CDT SAT APR 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN BREWSTER...SOUTHEASTERN JEFF DAVIS AND SOUTHWESTERN PECOS COUNTIES UNTIL 330 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF ALPINE AT 304 PM CDT...MOVING NORTHEAST AT 5 MPH. IMPACTED LOCATIONS INCLUDE ALPINE...ALTUDA...U.S. 90...STATE HIGHWAY 118...AND U.S. 67. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE THE PRIMARY THREATS WITH THESE STORMS AT THIS TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR SOUTHWESTERN TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 8:52 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 23 min |
| Apr 6, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 60 min |
| Apr 6, 10:13 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 62 min |
| Apr 7, 3:58 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 62 min |
| Apr 7, 4:16 PM CDT | Tornado Warning | MAF | Mitchell | 29 min |
| Apr 7, 4:41 PM CDT | Tornado Warning | MAF | Mitchell | 34 min |
| Apr 7, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 62 min |
| Apr 7, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 62 min |
| Apr 7, 5:29 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
| Apr 7, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Apr 7, 5:59 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Apr 7, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 31 min |
| Apr 7, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 28 min |
| Apr 7, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 62 min |
| Apr 7, 6:45 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.